A new UBC study found that people who regularly use erectile dysfunction (ED) medications such as Viagra, Cialis, Levitra, and Stendra have an 85 per cent increased risk of developing one of three serious eye conditions.
The conditions are serous retinal detachment (SRD), retinal vascular occlusion (RVO), and ischemic optic neuropathy (ION). At present, there are no warnings that address the potential risk of SRD and RVO.
UBC researchers analyzed health insurance claims of 213,000 American men who hadn’t experienced these eye conditions in the year before they began using the ED medications.
Although the links were previously explored through anecdotal studies, an epidemiological study, recently published in JAMA Ophthalmology, also confirmed a link between two of three conditions with ED medications.
"These are rare conditions, and the risk of developing one remains very low for any individual user. However, the sheer number of prescriptions dispensed each month in the U.S. — about 20 million — means that a significant number of people could be impacted," said Dr. Mahyar Etminan, an associate professor in the department of ophthalmology and visual sciences at the UBC faculty of medicine.
"Regular users of these drugs who find any changes in their vision should take it seriously and seek medical attention."
It is important to note that the study shows a statistical association based on the claims analysis, and does not prove that the drugs cause the eye conditions.
"These medications address erectile dysfunction by improving blood flow, but we know that they can also hinder blood flow in other parts of the body,” said Etminan.
“So although our study doesn't prove cause and effect, there is a mechanism by which these medications could conceivably lead to these problems. The totality of the evidence points toward a strong link."